New to the Site - Need Help, Humira Wearing Off?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Cincinnati27
New Member


Date Joined Feb 2009
Total Posts : 3
   Posted 2/12/2009 7:06 PM (GMT -7)   
I have been browsing this forum for a few weeks now and I've finally decided to make my first post.  I was first diagnosed with Crohn's Disease in 2005.  After being diagnosed, I was put on pretty much every medicine known to man and nothing seemed to help.  After about 6-8 months of trial and error, my gastroenterologist put me on Remicade, which pretty much alleviated all of my symptoms immediately.  I was on Remicade for about a year but it eventually started to wear off and I had to receive the infusions more and more often.  about a year and a half ago, my doctor switched me to Humira and it was almost like a mircale drug for me.  I was once again completely symptom free and no longer had to take time off from work/school for hospital visits to receive infusions.  For the last year and a half, I have been able to eat whatever I want, have had absolutely no pain, and regular (1-2 times per day) BM's. 
 
However, around Thanksgiving time of 2008, my Humira suddenly seemed to stop working... almost abruptly.  I slowly began to feel my symptoms coming back and I've started to have horrible nausea and stomach cramps.  Since then, I've dropped from around 180lbs to about 155lbs and I'm having trouble eating.  Even back when I was first diagnosed, I never remember having such bad constant nausea and it's really starting to take a toll on me.  I am exhausted, weak, and worried.  My current doctor is located about 45min away (I recently moved to Cincinnati) so I've decided to see another specialist in the Cincinnati area.  I have an appointment for this coming Monday (2/17) but I've got so bad recently that I'm worried if I can make it.
 
I guess my question is whether anybody has experienced anything like this with Humira... the sudden wearing off and the returning of symptoms.  My doctor told me that it was common with Remicade (as I had experienced) but that he had never heard of it happening with Humira.  He even tried putting me on a weekly schedule (as opposed to bi-weekly) but it didn't seem to help.  Other than the Humira, I do not take any other meds and other than the CD, I am completely healthy and active.  Can anybody here help to explain what has happened?  Can flares occur randomly even after you've been completely symptom free for over a year?  Are there any other questions I should think to ask my new specialist on Monday?  Thanks in advance for any insight that any of you might be able to provide.

24 M - Diagnosed with CD in 2005
Currently taking Humira and no other meds
Cincinnati, Ohio

Post Edited (Cincinnati27) : 2/12/2009 8:05:35 PM (GMT-7)


ivy6
Elite Member


Date Joined Sep 2005
Total Posts : 10404
   Posted 2/12/2009 7:43 PM (GMT -7)   
Just as a quick idea, are you able to use pred or methotrexate or another immunosuppressant? These can be used in conjunction with the Humira and may help with some of the flare-like symptoms you're experiencing.
Co-Moderator Crohn's Forum.


Cincinnati27
New Member


Date Joined Feb 2009
Total Posts : 3
   Posted 2/12/2009 8:04 PM (GMT -7)   
I called my doctor last week to let him know that things had taken a turn for the worse and he put me on a 6-day steroid pack of pred, which helped some. I was still experiencing some of my symptoms but I regained my appetite some and was feeling a bit better overall. However, as soon as I came off (early this week) my symptoms returned. Is it safe to stay on low-dosages of pred for extended periods of time? I'm just frustrated because the Humira (on its own) was working so well for me for so long...
24 M - Diagnosed with CD in 2005
Currently taking Humira and no other meds
Cincinnati, Ohio


kimberlayn
Regular Member


Date Joined Jul 2007
Total Posts : 239
   Posted 2/13/2009 7:36 AM (GMT -7)   
Sounds like you have some inflammation that Humira isn't taking care of. I'm on humira and it has never seemed to work. Its been 4 months. I'm on pred, and that helped some, but as soon as I started tapering the symptoms have been coming back. My doc says he is going to keep me on the Humira even though it doesn't seem to be helping because he is hoping that it is slowing down the disease even if it isn't totally controlling it. It is so frustrating, isn't it? He's talking surgery and said he would want me on Humira after that too. I'm sorry Humira stopped working for you, maybe if you can try pred for a longer time it would get rid of the inflammation and let Humira do its job again. Good luck!
diagnosed w/Crohn's 11/06. 35f with 2 boys and a wonderful husband. 150 mg Imuran, bentyl, entocort, vicodin as needed, Humira, metoprolol for orthostatic hypotension and heart palpitations. Bowel resection 9/07. Active disease back, darn it 8/08. 11 year old son with IBS-C, on Bentyl.

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, December 05, 2016 11:21 PM (GMT -7)
There are a total of 2,733,373 posts in 301,110 threads.
View Active Threads


Who's Online
This forum has 151249 registered members. Please welcome our newest member, John's Mom.
268 Guest(s), 3 Registered Member(s) are currently online.  Details
ImStrongerThanPain, bluelyme, roisin86


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer